Minimal Propofol Dosing Triggers Propofol-Related Infusion Syndrome (PRIS) in a Geriatric Burn Patient: A Brief Report of Complex Burn Pharmacokinetics

View at publisher
Authors: Courtney Rawitscher, Heidi N. Michaels, Audra T. Clark, Janie Faris
Cited by: 1
References: 10

Abstract

Background Propofol is an intravenous hypnotic agent widely used for anesthesia and sedation in critically ill, mechanically ventilated patients due to its rapid onset and offset, which facilitate ventilator weaning and extubation. Despite these benefits, propofol's lipid emulsion formulation poses an infection risk and is associated with propofol-related infusion syndrome (PRIS). PRIS is characterized by acute bradycardia that is resistant to treatment and may progress to asystole. Objectives We report the case of a 76-year-old woman who sustained full-thickness burns covering 30% of her total body surface area, involving the chest, abdomen, bilateral upper extremities, and right leg. She was sedated with propofol during her critical care management. The patient's clinical course was closely monitored for complications, and risk factors associated with PRIS were assessed. Results The patient developed PRIS despite the absence of typical risk factors, including high-dose propofol exposure, steroid therapy, young age, or inborn errors of metabolism. Despite supportive care and efforts to mitigate PRIS progression, her clinical condition deteriorated, resulting in a fatal outcome. Discussion This case highlights a rare occurrence of PRIS in a patient without common risk factors, emphasizing the need for continued vigilance in monitoring, even in atypical cases. Further investigation into alternative risk factors and methods for early detection is warranted. Conclusion The senior care pharmacist plays an important role in the prevention, early detection, and management of PRIS. This case emphasizes the importance of daily clinical pharmacist reviews and highlights the critical role of senior care pharmacists in early identification and management of PRIS, even among low risk older adult patients receiving low-dose propofol regimens.

Fields of Study & Subjects

Anesthesia and Sedative Agents Thermal Regulation in Medicine Poisoning and overdose treatments

Publication details

Journal / source
The Senior Care Pharmacist
Publisher
American Society of Consultant Pharmacists
Volume
41
Issue
2
Pages
53–59
Publication date
1 February 2026
Language
EN